Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 23, 2005, 12:37 AM CST for Randolph County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 12:37 AM CST (06:37 UTC)
- Expired
- Mar 23, 2005, 1:15 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Randolph County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 12:35 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 230637 TORBMX ALC111-230715- /O.NEW.KBMX.TO.W.0022.050323T0637Z-050323T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1237 AM CST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE * UNTIL 115 AM CST * AT 1231 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 24 MILES WEST OF ROANOKE...OR ABOUT 13 MILES NORTHEAST OF ALEXANDER CITY...MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ROANOKE AND 8 MILES SOUTHEAST OF WEDOWEE BY 100 AM CST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3333 8564 3312 8564 3313 8525 3346 8531 $$ 03/92
1 follow-up statement
000 WWUS54 KBMX 230710 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 AM CST WED MAR 23 2005 ALC111-230720- /O.CAN.KBMX.TO.W.0022.000000T0000Z-050323T0715Z/ RANDOLPH AL- 110 AM CST WED MAR 23 2005 ...THE TORNADO WARNING FOR RANDOLPH COUNTY IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3333 8564 3312 8564 3313 8525 3346 8531 $$ 03/92
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:14 PM CST, 9 hours 23 minutes earlier.
Area forecast discussion, Mar 22, 3:14 PM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST TUE MAR 22 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES. MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS. ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR WATCH YOUR LOCAL TV STATION. WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA. SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO 70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S) BUT WILL QUICKLY REBOUND ON THURSDAY. A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT IN ANTICIPATION OF THE NEXT WEATHER SYSTEM. .LONG TERM (SATURDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO MOVE ACROSS SATURDAY NIGHT INTO SUNDAY. ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 62 41 71 / 60 10 0 0 ANNISTON 52 63 41 71 / 60 10 0 0 BIRMINGHAM 52 63 41 71 / 60 10 0 0 TUSCALOOSA 52 63 42 72 / 50 10 0 0 CALERA 52 64 42 72 / 60 10 0 0 AUBURN 55 68 45 74 / 60 10 0 0 MONTGOMERY 54 69 43 75 / 60 10 0 0 TROY 54 70 44 76 / 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 PM CST TUE MAR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE FORECAST AREA THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA TOWARD SUNSET. THESE STORMS WILL MOVE TO THE EAST ACROSS THE REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT. THE FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH FROM MISSISSIPPI.
In the hours before
Special weather statement, Mar 22, 9:07 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME NATIONAL WEATHER SERVICE BIRMINGHAM AL 907 PM CST TUE MAR 22 2005 ALZ015-024-230345- JEFFERSON-WALKER- 907 PM CST TUE MAR 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 945 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH. THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 10:42 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 PM CST TUE MAR 22 2005 ALZ025-230515- SHELBY- 1042 PM CST TUE MAR 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 1115 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF ALABASTER...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...PELHAM... OAK MOUNTAIN STATE PARK...CHELSEA...VINCENT...VANDIVER AND HARPERSVILLE THROUGH 1115 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:00 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CST TUE MAR 22 2005 ALZ011>015-022>023-030>032-039-230515- 1100 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72. FAYETTE GREENE HALE LAMAR MARENGO MARION PICKENS SUMTER TUSCALOOSA WALKER WINSTON ALZ017-024>027-033>036-040>044-230515- 1100 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST. AUTAUGA BIBB BLOUNT CHILTON COOSA DALLAS ELMORE JEFFERSON LOWNDES MONTGOMERY PERRY SHELBY ST. CLAIR TALLADEGA
Local storm report, Mar 22, 11:39 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 PM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 4 SSE BILLINGSLEY 32.61N 86.68W
03/22/2005 1.75 INCH AUTAUGA AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED AT THE INTERSECTION OF US
HIGHWAY 82 AND COUNTY ROAD 19.
&&
MBS/91Local storm report, Mar 22, 11:42 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 2 W CLANTON 32.84N 86.66W
03/22/2005 0.75 INCH CHILTON AL AMATEUR RADIO
PENNY SIZE HAIL.
&&
MBS/91Special weather statement, Mar 22, 11:52 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 PM CST TUE MAR 22 2005 ALZ011>015-017-022>024-030>034-039-230803- 1152 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72. BIBB BLOUNT FAYETTE GREENE HALE JEFFERSON LAMAR MARENGO MARION PERRY PICKENS SUMTER TUSCALOOSA WALKER WINSTON ALZ025>027-035>036-040>044-230803- 1152 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST. AUTAUGA CHILTON COOSA DALLAS ELMORE LOWNDES MONTGOMERY SHELBY ST. CLAIR TALLADEGA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 65 min |
| Mar 22, 7:28 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 62 min |
| Mar 22, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
| Mar 22, 7:48 PM CST | Tornado Warning | BMX | Pickens | 42 min |
| Mar 22, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Mar 22, 7:58 PM CST | Tornado Warning | BMX | Greene | 32 min |
| Mar 22, 8:11 PM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Mar 22, 8:33 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 27 min |
| Mar 22, 8:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Mar 22, 9:43 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Mar 22, 9:55 PM CST | Tornado Warning | BMX | Dallas | 35 min |
| Mar 22, 10:05 PM CST | Tornado Warning | BMX | Chilton | 55 min |
| Mar 22, 10:28 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 22, 10:54 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| Mar 22, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 41 min |
| Mar 22, 11:35 PM CST | Tornado Warning | BMX | Chilton | 10 min |
| Mar 22, 11:39 PM CST | Tornado Warning | BMX | Coosa | 51 min |
| Mar 22, 11:52 PM CST | Severe Thunderstorm Warning | BMX | Clay | 38 min |
| Mar 22, 11:55 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 50 min |
| Mar 23, 12:09 AM CST | Tornado Warning | BMX | Clay, Tallapoosa | 36 min |
| Mar 23, 12:15 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 23, 12:30 AM CST | Tornado Warning | BMX | Tallapoosa | 20 min |
| Mar 23, 12:54 AM CST | Severe Thunderstorm Warning | BMX | Chambers | 51 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.